Supplements Can Jeopardize Cancer Therapy

Medically Reviewed

People undergoing cancer therapy who use complementary and alternative medicine (CAM) for unrelated conditions such as macular degeneration and arthritis—and don’t tell their oncologists they are using it—may be putting their cancer treatments and their health in jeopardy.

Experts have long known that certain “natural” products can render treatment like chemotherapy less effective or even toxic, but many older patients may be failing to let their doctors know they’re using self- prescribed CAM, says a new study led by researchers at Thomas Jefferson University in Philadelphia.

CAM concerns

Nearly one-third of American adults use some type of CAM. The most popular complementary approach is the use of natural products, such as herbs, fish oil, probiotics and other supplements. But consumers shouldn’t confuse the word “natural” with “safe.” The National Institutes of Health reports that high-quality research on most natural products and their safety and effectiveness is lacking.

“Little is known about the impact most of these products have on the body and how they interact with other drugs,” says William Dale, M.D., Ph.D., associate professor of medicine and section chief of geriatrics and palliative medicine at the University of Chicago Medicine in Illinois.

“We know that some alternative treatments, however, can interfere with conventional therapies by altering the way the body metabolizes drugs, including cancer therapies. Other natural products can interfere with radiation treatment.”

Popular among older adults

The study, published in the Journal of Geriatric Oncology in September 2015, assessed 234 older adults with cancer, ranging in age from 61 to 98. Researchers found that 26.5 percent were using CAM in the form of herbal, mineral and/or other dietary supplements (excluding daily multivitamins). Among the patients using complementary or alternative treatments, 68 percent were 80 or older, a group already likely to be taking multiple medications, increasing the risk of dangerous interactions, side effects, and drug misuse. The most common users of CAM were 80-year-old white women.

CAM puts older adults at risk for dangerous interactions with their disease or other drugs. People with cancer may not know that some natural drugs and supplements interfere with the safety and effectiveness of chemotherapy, radiation, and surgical interventions.

For example, the herbal supplements acai berry, cumin, and turmeric can interfere with the metabolism of chemotherapy drugs, resulting in either reduced effectiveness or increased toxicity from those medicines, which are carefully dosed based on known metabolism.

St. John’s wort, used to treat depression, can lessen the effects of some anti-cancer drugs and induce photosensitivity, which can cause skin irritation during radiation therapy. Garlic supplements can thin blood, putting users at risk of excessive bleeding, for example, during cancer surgery.

High doses of vitamin C can change the way chemotherapy and radiation work. Even green tea can interfere with a chemotherapy drug’s metabolism, potentially increasing toxicity.

The most common CAM products that study participants reported using included:

• Vision impairment supplements for macular degeneration, such as ICAPs, Ocuvite, and PreserVision.

• Probiotics for gastrointestinal health, such as GI-Revive, GI Microb-x, Ther-Biotic, and Zypan.

• Glucosamine, glucosamine combinations and alternatives, such as Instaflex and Osteo Bi-Flex, for joint health.

• Vitamin-mineral herbal combinations.

• Cod liver oil and fish oil combinations.

Be frank with your doctor

“If you’re being treated for cancer,” Dale says, “be open and honest with your oncologist and report all the CAM products you’re taking—including vitamins and minerals—no matter how insignificant or harmless a product seems.

“Even better, bring the bottles to show him or her. Your oncologist may well recommend that you not use herbal products, especially during active cancer treatment,” he says. “If another practitioner has prescribed a natural product, be sure to ask your oncologist whether it’s safe for you to continue using it. Not all CAM must be stopped if you and another doctor feel that it benefits you without interfering with your cancer treatment. But invite your oncologist to be part of that discussion.”